Kocher criteria for the irritable hip in children (Kocher 1999)
The Kocher criteria are four predictors for telling septic arthritis of the hip from transient synovitis in a child with a painful, irritable hip: a history of fever, refusing to bear weight, an ESR of 40 mm/h or more, and a white cell count above 12,000 per mm³. Kocher's group gave a predicted probability of septic arthritis for each count of predictors in their derivation cohort. Magent's calculator counts the predictors from the values you supply and returns that published probability.
Not a medical device. Not a diagnosis or dosing recommendation.
What are the Kocher criteria?
Both septic arthritis and transient synovitis can make a child limp or refuse to walk. Septic arthritis is a joint infection; transient synovitis is an inflammation that settles on its own. Telling them apart early is hard.
Kocher, Zurakowski and Kasser looked back at children with an irritable hip at their hospital and picked out four features that separated the two groups. The more predictors present, the higher the chance of septic arthritis in their cohort.
The criteria are for children. They aren't meant for adults.
The Kocher criteria table
1 point each:
history of fever (oral temperature > 38.5 °C)
non-weight-bearing on the affected limb
ESR 40 mm/h or more
serum WBC above 12,000 per mm³
predictors predicted probability of septic arthritis (derivation cohort)
0 <0.2%
1 3.0%
2 40.0%
3 93.1%
4 99.6%Exact expression the calculator uses:
Kocher = history_of_fever + non_weight_bearing + (esr_mm_h >= 40) + (wbc_ul > 12000); each 1; max 4; predicted probability 0:<0.2% 1:3.0% 2:40.0% 3:93.1% 4:99.6%Inputs
| Input | Scores 1 when | Unit |
|---|---|---|
history_of_fever | True | yes/no |
non_weight_bearing | True | yes/no |
esr_mm_h | 40 or more | mm/h |
wbc_ul or wbc_k_ul | Above 12,000 per µL | cells/µL or 10^3/µL |
Fever and non-weight-bearing are yes/no answers you supply. The calculator doesn't examine the child.
How the calculation works
- Fever. A history of fever scores 1. Kocher defined fever as an oral temperature above 38.5 °C.
- Weight-bearing. Refusing to bear weight on the affected side scores 1.
- ESR. 40 mm/h or more scores 1. Exactly 40 scores; 39.9 doesn't.
- White count. Above 12,000 per µL scores 1. Exactly 12,000 doesn't; 12,001 does.
- Look up. The count, 0 to 4, maps to Kocher's published probability.
Units
The white count can go in as cells/µL (the same as cells/mm³) or as 10^3/µL (the same as 10^9/L). A value of 12.0 in 10^3/µL is 12,000 cells/µL, which doesn't score.
Worked examples
These use Magent's own expected values for the calculator.
Example 1: no predictors
- No fever, bearing weight, ESR 20, white count 8.0 thousand.
- Count 0. Published probability below 0.2%.
Example 2: fever and non-weight-bearing
- Fever yes, not bearing weight, ESR 20, white count 8.0 thousand.
- Count 2. Published probability 40.0%.
Example 3: three predictors with ESR exactly 40
- Fever yes, not bearing weight, ESR 40, white count 8.0 thousand.
- ESR of exactly 40 scores.
- Count 3. Published probability 93.1%.
Example 4: all four predictors
- Fever yes, not bearing weight, ESR 40, white count 15.0 thousand.
- Count 4. Published probability 99.6%.
Example 5: white count exactly 12.0 thousand
- No fever, bearing weight, ESR 20, white count 12.0 thousand (12,000 per µL).
- The white count has to be above 12,000, so it doesn't score.
- Count 0.
History of the Kocher criteria
Kocher MS, Zurakowski D and Kasser JR published the criteria in the Journal of Bone and Joint Surgery (American volume) in 1999, in "Differentiating between septic arthritis and transient synovitis of the hip in children: an evidence-based clinical prediction algorithm". Later work by others added C-reactive protein as a fifth predictor; that version is separate from this calculator.
When it's used
The criteria are counted when a child has an acutely painful or irritable hip and the question is whether infection is likely.
Where it's used
Paediatric emergency departments, orthopaedic services and children's wards.
Who uses it
Emergency physicians, paediatricians and paediatric orthopaedic surgeons. The calculator applies the cut-offs, counts the predictors and looks up the probability.
Limits of the calculation
- The probabilities come from Kocher's derivation cohort. They may not carry over unchanged to other settings.
- It doesn't establish infection, and it doesn't decide on joint aspiration or surgery.
- It uses four predictors and no CRP.
- It's for children, not adults.
- This page doesn't say what a result means for a particular person.
Clinical decisions belong to a qualified clinician who knows the patient.
How it differs from related calculators
- Alvarado scores the likelihood of appendicitis, another acute problem in young people.
- Ottawa knee helps decide whether a knee injury needs an X-ray.
- ANC works out the absolute neutrophil count from a white count and differential.
Glossary
- Septic arthritis: infection inside a joint.
- Transient synovitis: short-lived inflammation of the hip lining, common in young children.
- ESR: erythrocyte sedimentation rate, a blood marker of inflammation.
- Non-weight-bearing: unable or unwilling to put weight on the leg.
Common mistakes
- Scoring ESR of 40 as negative. 40 mm/h scores; the cut-off is 40 or more.
- Scoring a white count of exactly 12,000. It has to be above 12,000.
- Mixing up white count units. 12.0 in thousands is 12,000 per µL.
- Adding CRP. That belongs to a later five-predictor version, not this one.
Source
Kocher MS, et al. Differentiating between septic arthritis and transient synovitis of the hip in children: an evidence-based clinical prediction algorithm. J Bone Joint Surg Am. 1999;81(12):1662-1670. DOI: 10.2106/00004623-199912000-00002. PMID: 10608376
Frequently asked questions
What are the four Kocher criteria?
History of fever, non-weight-bearing, ESR of 40 mm/h or more, and a serum white count above 12,000 per mm³.
What probability goes with all four?
99.6% in Kocher's derivation cohort.
Does the calculator include CRP?
No. It uses the four Kocher 1999 predictors. CRP was added by later work in a separate version.
Does an ESR of exactly 40 count?
Yes. The cut-off is 40 mm/h or more.
Can it be used in adults?
No. It was built in children with an irritable hip.